Clonidine lower noradrenaline decrease anxiety

jimells

Senior Member
Messages
2,009
Likes
6,159
Location
northern Maine
I have lots of symptoms that are associated with high norepinephrine, including hyperadrenergic POTS, so I am very interested in the adrenergic receptors. When I am in the midst of a hyperadrenergic POTS crash, all the various receptors that cause easily observable effects seem to be highly agonized, suggesting to me high levels of norepinephrine are affecting all of them:

sweating hands and feet, cold hands and feet, mottled purple, Reynauds syndrome (a1 receptor)
palpitations, tachycardia, high BP (B1 receptor)
tremor (B2 receptor)
feeling hot all over (B3 receptor)

But when my symptoms are relatively mild, i.e., I'm not having a bad crash, the symptoms are mostly just from one of the above groups, and they tend to shift over periods of weeks/months. For example, for a long time I had the B1 receptor symptoms, but none or little Reynauds, tremor, or hot flashes. So I might be resting quietly and my pulse would suddenly increase for an hour or two, but no other symptoms change.

Last fall the B1 symptoms were replaced with B3 symptoms - I would have hot flashes while resting quietly, but no tachycardia. In just the past week the B3 symptoms have been replaced with sweating hands and feet and Reynauds symptoms - suggesting agonized a1 receptors.

So now I am thinking that when symptoms suggest only one receptor type is agonized, they are not caused by excess norepinephrine, but something else, like auto-antibodies. I am suggesting that at least some of my hyperadrenergic symptoms are caused by auto-antibodies that are changing over time. I don't understand enough about autoimmune disease to know if this is possible. What do you think of this idea @alex3619 ?

I have had some success controlling symptoms by taking tiny doses of atenolol (B1 antagonist) and trazadone (a1 antagonist) as needed depending on which symptoms I am having on any particular day. The original post about clonidine is very interesting, but it is not a drug I want to try. Since I already have "over-agonized" adrenergic receptors, I suspect an alpha agonist would make my symptoms worse, especially the Reynauds and sweating hands and feet.

And here's a "fun fact" about the a1 receptor: Wikipedia says agonizing this receptor causes vasoconstriction of skin, gut, kidneys, and brain. To me, that sounds like a really bad idea.